Alert archive / Washington / Flash Flood Warnings in 2004
Flash Flood Warning 4, NWS Spokane, WA
NWS Spokane, WA issued this flash flood warning at Aug 17, 2004, 5:50 PM PDT for Okanogan County, Washington. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2004, 5:50 PM PDT (00:50 UTC)
- Expired
- Aug 17, 2004, 7:15 PM PDT
- In force
- 85 min
- Issued by
- NWS Spokane, WA
- Area
- Counties, with a storm outline in the text
County Okanogan County, WA
The radar
The Seattle radar (KATX), 184 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.8 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 472 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 2225 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KOTX 180056
FFWOTX
WAC047-180215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
550 PM PDT TUE AUG 17 2004
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHWESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
* UNTIL 715 PM PDT
* AT 541 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAIN RATES CAPABLE OF PRODUCING FLASH FLOODING FROM A
COMPLEX OF THUNDERSTORMS NORTH OF MAZAMA AND WINTHROP...STRETCHING
TO THE CANADIAN BORDER. THE PRIMARY THREAT AREA IS NEAR THE
UPPER REACHES OF THE CHEWUCH RIVER...AND OVER THE HIGHER TERRAIN
OF THE OKANOGAN NATIONAL FOREST. THIRTYMILE...LAKE CREEK AND FALLS
CREEK CAMP SITES WILL BE CLOSEST TO THE HEAVIEST RAINFALL. OTHER
AREAS OF CONCERN WILL BE THE UPPER REACHES OF THE METHOW RIVER
NORTH OF MAZAMA. MUD SLIDES AND RAPID RISES ON SMALL CREEKS AND
STREAMS WILL BE OF PARTICULAR CONCERN...AS WELL AS WASHOUTS ON
SERVICE ROADS.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
NIGHTHAWK.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
LAT...LON 4899 12046 4876 12061 4840 12014 4868 11973
4899 11962
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:30 PM PDT, 3 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 2:30 PM PDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPOKANE WASHINGTON 230 PM PDT TUE AUG 17 2004 .SYNOPSIS...A WEAK RIDGE WILL LIE OVER THE INLAND NORTHWEST THROUGH THE WEEK. THIS WILL KEEP TEMPERATURES WARM...BUT WITH THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA EACH DAY THROUGH FRIDAY. && .DISCUSSION... TONIGHT THROUGH FRIDAY...A STRONG LOW PRESSURE SYSTEM LIES OVER THE GULF OF ALASKA AND ANOTHER STRONG LOW LIES OVER THE CENTRAL U.S. THIS LEAVES THE INLAND NORTHWEST IN A WEAK RIDGE PATTERN SANDWICHED IN BETWEEN. THE MOIST AND UNSTABLE AIRMASS IN PLACE OVER EASTERN WASHINGTON AND NORTH IDAHO HAS ALLOWED A FEW SHOWERS AND THUNDERSTORMS TO DEVELOP THIS AFTERNOON. EXPECT ADDITIONAL SHOWERS AND THUNDERSTORMS TO FORM LATE THIS AFTERNOON AND EVENING ACROSS MUCH OF THE FORECAST AREA. THROUGH THE NEXT FEW DAYS THE RIDGE WILL REMAIN IN PLACE BUT FLATTEN WITH TIME. THE ATMOSPHERE WILL REMAIN UNSTABLE...BUT IN THE ABSENCE OF A STRONG SHORTWAVE EXPECT MAINLY DIURNAL MOUNTAIN SHOWERS/THUNDERSTORMS THE NEXT FEW DAYS. CC FRIDAY NIGHT THROUGH TUESDAY...MODELS GRAPPLING WITH WHAT APPEARS TO BE A SIGNIFICANT PATTERN CHANGE. MODELS ARE IN REASONABLE AGREEMENT INTO SATURDAY WITH THE NORTHERN EXTENSION OF THE RIDGE BREAKING OFF AND BEGINNING TO FORM A BLOCKING PATTERN OVER ALASKA... WHICH IN-TURN INITIALLY MEANS FLATTER MORE PROGRESSIVE FLOW OVER THE NORTHWEST. BEYOND THIS MODELS HAVE BEEN DIVERGENT BETWEEN KEEPING FLOW RELATIVELY FLAT AND PROGRESSIVE ACROSS THE REGION OR CREATING MORE MERIDIONAL FLOW WITH WEATHER PRODUCING WAVES PROPAGATING THROUGH THE REGION. LATEST GFS SEEMS TO BE TRANSITIONING TOWARD THE UKMET AND ECMWF...BOTH OF WHICH FAVOR THE LATTER SOLUTION. DEVELOPING BLOCK PATTERN OVER THE ALASKA REGION TYPICALLY TENDS TO PRODUCE MORE CYCLONIC FLOW OVER THE NORTHWEST. IN LIGHT OF THIS...HAVE TRENDED FORECAST TOWARD A MORE SHOWERY WEATHER PATTERN BY SUNDAY WITH TEMPERATURES TRENDING MORE TOWARD SEASONAL NORMS. IF CURRENT MODEL PROGNOSTICATIONS HOLD TRUE...FOLLOWING FORECASTS WILL LIKELY HAVE TO ADJUST POPS UP AND TEMPERATURES DOWN. /JVW && .PRELIMINARY POINT TEMPS/POPS... SPOKANE 064 089 062 091 060 091/ 20 10 10 00 05 10 COEUR DALENE 062 089 060 091 058 091/ 20 10 10 00 00 00 PULLMAN 061 088 059 090 057 090/ 20 10 10 00 00 00 LEWISTON 069 093 067 095 065 095/ 20 10 10 05 05 05 COLVILLE 061 091 059 093 057 093/ 20 10 10 10 10 10 SANDPOINT 063 089 061 091 059 091/ 20 10 10 10 10 10 WALLACE 061 083 059 085 057 085/ 20 10 10 10 10 10 MOSES LAKE 066 092 064 094 062 093/ 20 00 00 00 00 00 WENATCHEE 070 091 068 093 066 091/ 20 00 00 00 00 00 OMAK 068 094 066 096 064 094/ 20 10 10 00 05 05 && .OTX... ID...NONE. WA...NONE.
The office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:53 PM PDT | Severe Thunderstorm Warning | OTX | Stevens | 37 min |
Nearby
Flash Flood Warnings in Washington, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.